If you’re having trouble getting pregnant and you (or your wife) are considering using an ovary-stimulating drug, then you should know that this type of drug comes with a very serious side effect.
Startling new research out of France suggests that children resulting from such pregnancies are more likely to develop a very serious disease.
Any couple who is thinking about using these drugs should be aware of this extremely important information…
DRUGS THAT BOOST EGG PRODUCTION
Ovary-stimulating drugs, which are either oral or injected, are meant to help the ovaries either produce more eggs or produce eggs more regularly—both of which increase the chances of fertilization. These medications come in several forms, including the brand names Clomid, Repronex, Bravelle and Pregnyl. The hope is to produce a viable egg that can be fertilized either naturally or through assisted reproductive technologies, such as artificial insemination or in vitro fertilization.
Such measures typically aren’t taken until a couple has tried to conceive naturally for at least 12 months without success—10% to 15% of couples, according to the Mayo Clinic, fall into this category. The effectiveness of the ovary-stimulating drug depends on the underlying cause(s) of infertility, but one study, for example, indicated that these drugs were able to produce ovulation in 70% to 75% of patients affected by polycystic ovary disease, the largest cause of ovulation difficulties.
So these drugs certainly do help many women get pregnant, but, as I mentioned earlier, they’re not without substantial risks.
The study: Led by Jérémie Rudant, MD, PhD, a cancer epidemiology researcher assistant at the Institut National de la Santé et de la Recherche Médicale in Paris, scientists conducted interviews with mothers and found that children born after their mother’s use of fertility drugs were more than twice as likely to develop leukemia, a cancer that affects the blood and bone marrow and is sometimes, but not always, curable.
The risk was 2.6 times higher for the most common form of leukemia, acute lymphoblastic leukemia, and 2.3 times higher for acute myelogenous leukemia, a rarer type. To help you put this in perspective, the typical risk for a child to develop leukemia before age 15 is about 1 in 1,500, so this risk would rise to about 1 in 600 among children born to women who used fertility drugs. The researchers did not track how old the kids were when they developed leukemia.
WHAT’S TO BLAME?
Dr. Rudant told me that lowered fertility itself—and not just the use of ovary-stimulating drugs—may play a role in this daunting picture, because the study also showed that children of women who had tried for more than a year to get pregnant and then conceived naturally (without the use of fertility drugs) still had a 50% greater risk of developing acute lymphoblastic leukemia.
But since children of women who had trouble getting pregnant and also took fertility drugs had an even higher risk for leukemia, it’s hard not to think that the drugs might be adding to the leukemia risk, as well. How come? The short answer is, we don’t know. “Right now there is no specific biological theory as to why that might be the case,” said Dr. Rudant.
IF YOU’VE ALREADY TAKEN FERTILITY DRUGS
Women who have already taken these types of drugs may be rightfully concerned. Unfortunately, the development of leukemia—assuming there hasn’t been some obvious cause such as radiation exposure—is still a mystery to medical science, and we don’t know of any way to reduce the chance that any particular child, regardless of how he was conceived, will develop the disease. If you used fertility drugs and are concerned, you’ll want to know the signs and symptoms of leukemia, which include a swollen belly (from an enlarged spleen), swollen lymph nodes in the armpit, neck or groin, repeated infections, weight loss, low appetite, fatigue or weakness, bone or joint pain, easy bruising or bleeding, tiny red spots on the skin, fever and/or night sweats. But for your own peace of mind, just know that any of these symptoms can be caused by other things—less serious things—than leukemia.